Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2017, 9:42 PM CDT for 4 counties in Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 9:42 PM CDT (02:42 UTC)
- Expired
- May 25, 2017, 10:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:06 PM CDT | TSTM WND GST 70 | 3 Sse Lucas, KS | TRAINED SPOTTER ESTIMATES 60 TO 70 MPH WINDS WHICH WAS BREAKING OFF BRANCHES OF UNKNOWN SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
871
WUUS53 KICT 260242
SVRICT
KSC009-053-105-167-260345-
/O.NEW.KICT.SV.W.0095.170526T0242Z-170526T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
942 PM CDT THU MAY 25 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Lincoln County in central Kansas...
Ellsworth County in central Kansas...
Eastern Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 1045 PM CDT
* At 941 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Lucas...to near Dorrance...to
10 miles east of Milberger, moving east to southeast at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ellsworth, Wilson, Claflin, Kanopolis, Lincoln, Holyrood, Lucas,
Sylvan Grove, Geneseo, Dorrance, Beverly, Lorraine, Westfall,
Ellsworth Airport, Kanopolis Lake, Wilson State Park, Kanopolis
State Park, Wilson Lake and Odin.
This includes Interstate 70 between Mile Markers 200 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 9793 3852 9793 3852 9864 3913 9854
TIME...MOT...LOC 0241Z 275DEG 40KT 3902 9863 3887 9866 3871 9873
HAIL...1.75IN
WIND...70MPH
$$
KLEINSASSER4 follow-up statements
426
WWUS53 KICT 260252
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
952 PM CDT THU MAY 25 2017
KSC009-053-105-167-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-Russell KS-Barton KS-
952 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN...ELLSWORTH...EASTERN RUSSELL AND NORTHEASTERN BARTON
COUNTIES...
At 951 PM CDT, severe thunderstorms were located along a line
extending from near Lucas, to near Dorrance, to 10 miles southwest
of Wilson, moving east at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ellsworth, Wilson, Claflin, Kanopolis, Lincoln, Holyrood, Lucas,
Sylvan Grove, Geneseo, Dorrance, Beverly, Lorraine, Westfall,
Ellsworth Airport, Kanopolis Lake, Wilson State Park, Kanopolis State
Park, Wilson Lake and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 9793 3852 9793 3852 9864 3913 9854
TIME...MOT...LOC 0251Z 274DEG 40KT 3901 9850 3886 9853 3870 9857
HAIL...1.75IN
WIND...70MPH
$$
KLEINSASSER182
WWUS53 KICT 260308
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1008 PM CDT THU MAY 25 2017
KSC009-260317-
/O.CAN.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Barton KS-
1008 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3914 9793 3852 9793 3852 9848 3870 9848
3870 9861 3913 9854
TIME...MOT...LOC 0307Z 272DEG 34KT 3908 9834 3884 9833 3872 9839
$$
KSC053-105-167-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-Russell KS-
1008 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN...ELLSWORTH AND EASTERN RUSSELL COUNTIES...
At 1007 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Sylvan Grove, to 7 miles east of
Wilson, to 8 miles west of Ellsworth, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Lucas, Sylvan Grove,
Geneseo, Beverly, Lorraine, Westfall, Ellsworth Airport, Kanopolis
Lake, Wilson State Park, Kanopolis State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 9793 3852 9793 3852 9848 3870 9848
3870 9861 3913 9854
TIME...MOT...LOC 0307Z 272DEG 34KT 3908 9834 3884 9833 3872 9839
HAIL...1.50IN
WIND...70MPH
$$
KLEINSASSER612
WWUS53 KICT 260320
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1020 PM CDT THU MAY 25 2017
KSC167-260328-
/O.CAN.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Russell KS-
1020 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3914 9793 3857 9793 3868 9848 3913 9848
TIME...MOT...LOC 0318Z 265DEG 41KT 3911 9817 3893 9816 3877 9820
$$
KSC053-105-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-
1020 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN AND ELLSWORTH COUNTIES...
At 1018 PM CDT, severe thunderstorms were located along a line
extending from near Lincoln, to 11 miles southwest of Beverly, to
near Ellsworth, moving east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove, Beverly,
Westfall, Kanopolis Lake, Kanopolis State Park and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 9793 3857 9793 3868 9848 3913 9848
TIME...MOT...LOC 0318Z 265DEG 41KT 3911 9817 3893 9816 3877 9820
HAIL...1.50IN
WIND...70MPH
$$
KLEINSASSER759
WWUS53 KICT 260329
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1029 PM CDT THU MAY 25 2017
KSC053-105-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-
1029 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN AND NORTHERN ELLSWORTH COUNTIES...
At 1029 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Barnard, to near Beverly, to 9 miles
northeast of Kanopolis, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Beverly and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 9793 3872 9793 3879 9848 3913 9848
TIME...MOT...LOC 0329Z 262DEG 40KT 3910 9802 3898 9801 3883 9805
HAIL...1.25IN
WIND...60MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 25, 6:26 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Thu May 25 2017 Main focus: Thunderstorm/Severe weather potential into the holiday weekend. A weak mid-level shortwave over Colorado this afternoon, will traverse east-northeastward across northwestern Kansas this evening, reaching the corn belt by daybreak Friday. Initial Gulf moisture return into Kansas will be meager ahead of this feature tonight, as supported by latest observational trends. Therefore, a strong elevated mixed layer is likely to keep the majority of the forecast area dry tonight. Strong-severe storms moving off of the central High Plains late this afternoon, may form into an MCS cluster or two with east-northeastward propagation. It is possible that some of this activity may reach as far east as the I-70 corridor in central Kansas this evening/overnight (with a marginal wind/hail threat), supported by a weak southerly low-level jet and cold pool development. However, storm probabilities appear higher in northwest Kansas and southwestern Nebraska. Friday-Saturday: A cold front will drop southward behind the departing weak shortwave, reaching from central Missouri to central Oklahoma by late Friday afternoon. The strong elevated mixed layer should provide plenty of convective inhibition during Friday into Friday evening. Severe storms are expected to initiate over over the central High Plains Friday afternoon/evening, propagating eastward as an MCS, along a similar path Friday night, across northern Kansas/southern Nebraska. This could affect counties in north- central Kansas, with strong-severe wind gusts and hail. A warm front is progged to develop over southeast Kansas early Saturday morning, moving into Missouri by Saturday afternoon. Another cold frontal surge is expected Saturday afternoon in association with the main upper trough sliding out across the Plains. Strong- extreme instability and strong deep-layer shear is progged over south-central and especially southeast Kansas ahead of the cold front. There is some indication of a few quasi-elevated severe storms developing near the warm front Saturday morning in southeast Kansas, which would pose a threat of large to very large hail. This is highly conditional on sufficient 850 convergence and isentropic ascent getting parcels to their LFC, to break through a stubborn cap. Barring even morning elevated storms, there is still some possibility that sufficient convergence could materialize along the cold front and any frontal/outflow intersections during the afternoon in southeast Kansas, providing convective initiation for a few organized severe storms. Although confidence is lower than average regarding the details on convection initiation and timing for Saturday, any storms that manage to develop could have strong impacts in the southeast part of the state. Slightly cooler and drier air will infiltrate the region behind the front on Sunday. .LONG TERM...(Monday through Thursday) Issued at 305 PM CDT Thu May 25 2017 An amplified upper level pattern to begin this extended period relaxes some toward Wednesday/Thursday. A deep upper trough over the Great Lakes to the Tennessee Valley early in the week, should keep the rich Gulf moisture down over the coastal states. The upper low over the Great Lakes is progged to weaken and lift northeast by Thursday. This should allow for southern return flow and increased moisture from the Gulf up into Kansas by Thursday. Will maintain slight chances of showers/storms Tuesday into Tuesday night, with the medium range models hinting at a weak front dropping into the region with a mid-level baroclinic zone also present. Perhaps better chances of showers/storms by late in the week. Temperatures will be near seasonal climatology during the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu May 25 2017 A few storms/showers will move into central Kansas this evening otherwise expecting dry weather conditions for remainder of the night. Meanwhile southerly winds will gradually shift to the north during the day on Friday as surface low pressure slides eastward across Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 84 65 83 / 0 10 10 30 Hutchinson 61 82 62 80 / 10 10 10 30 Newton 61 82 63 80 / 10 0 10 30 ElDorado 62 84 64 82 / 10 10 10 30 Winfield-KWLD 64 86 65 85 / 0 10 10 20 Russell 58 80 59 75 / 40 10 30 30 Great Bend 58 80 60 76 / 30 10 20 30 Salina 60 82 62 80 / 20 0 20 30 McPherson 60 82 62 80 / 20 0 10 30 Coffeyville 64 87 66 86 / 10 10 20 40 Chanute 62 85 65 84 / 10 10 10 40 Iola 62 84 64 83 / 10 10 10 40 Parsons-KPPF 63 86 66 85 / 10 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, May 25, 8:55 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu May 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu May 25 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor flooding continues on the Cow Creek near Hutchinson. Please refer to the River Flood Statement for more details. Storms will affect portions of Central Kansas tonight. A few strong to severe storms, with wind gusts of 50 to 60 mph and quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms developing across the High Plains Friday afternoon and evening, may impact portions of Central Kansas near and north of the Interstate 70 corridor late Friday night. Large hail and damaging winds will be possible with the strongest activity. There is an enhanced risk of severe thunderstorms across southeast Kansas Saturday into early Saturday evening. The primary hazards will be very large hail and damaging winds, although some tornado potential may also exist. Another frontal boundary will stall in the area late Tuesday into Wednesday bringing a chance for a few strong storms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 25, 9:19 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Wichita KS 919 PM CDT THU MAY 25 2017 KSZ050-260245- Rice KS- 919 PM CDT THU MAY 25 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Rice County in central Kansas... * Until 945 PM CDT * At 917 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Chase, or 8 miles west of Lyons...moving east at 50 mph. Pea to dime size hail...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lyons, Little River, Chase, Raymond and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3847 9848 3852 9792 3827 9793 3826 9848 TIME...MOT...LOC 0218Z 253DEG 43KT 3834 9836 KLEINSASSER
Local storm report, May 25, 9:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST GORHAM 38.88N 99.02W
05/25/2017 E60 MPH RUSSELL KS LAW ENFORCEMENT
TIME IS BASED ON RADAR.
0928 PM HAIL 3 ESE GORHAM 38.86N 98.97W
05/25/2017 E2.00 INCH RUSSELL KS PUBLIC
REPORT OF HAIL FALLING ALONG THE INTERSTATE. TIME IS
APPROXIMATED FROM RADAR.
&&
VJPLocal storm report, May 25, 9:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
05/25/2017 M66 MPH RUSSELL KS ASOS
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 25, 9:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 25, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 24 min |
| May 25, 10:52 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 26, 12:31 AM CDT | Special Weather Statement | ICT | McPherson | 44 min |
| May 26, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.